Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 24, 2021Emmet County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 24, 2021, 11:06 AM CDT for Emmet County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 11:06 AM CDT (16:06 UTC)
Expired
Aug 24, 2021, 11:30 AM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Hail
0.25 in
Wind
50

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 183 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1192 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS83 KDMX 241606
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1106 AM CDT Tue Aug 24 2021
 
IAZ004-005-015-241630-
Palo Alto IA-Kossuth IA-Emmet IA-
1106 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Emmet, western
Kossuth and northern Palo Alto Counties through 1130 AM CDT...

At 1106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iowa Lake to near Emmetsburg. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Iowa Lake around 1110 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4350 9419 4302 9424 4313 9491 4350 9491
TIME...MOT...LOC 1606Z 273DEG 39KT 4353 9446 4314 9478 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Krull

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 24, 6:41 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 24, 6:41 AM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 AM CDT Tue Aug 24 2021

.DISCUSSION.../Today through Monday/
Issued at 426 AM CDT Tue Aug 24 2021

Forecast highlights:

-Heat and humidity producing headlines today with an ongoing heat
threat in place much of the week across southern Iowa.
-Chances for thunderstorms remain in the forecast almost daily for
the next several days.  Highest threat in the north this week.

A warm and humid airmass has become established across much of Iowa
early this morning with temperatures holding in the mid to upper
70s.  A few stay showers passed through far northern Iowa early this
morning but the main activity is organizing across Minnesota with a
strengthening progressive system.  The bulk of this activity is
expected to remain north of the forecast area over the next several
hours, however a few storms may develop within the low level inflow
across far northern Iowa this morning. Otherwise, hot and humid
conditions are expected for much of southern into central Iowa
today. Evapotranspiration continues to add moisture into the low
levels with dewpoints in the mid to upper 70s expected.  Therefore,
heat index values of 100-110 are expected this afternoon across much
of the forecast area with the southern half reaching advisory
criteria.  Some expansion was needed in west central Iowa and added
counties in this area with 105 heat index values likely in Denison
and Carroll.

The tail end of the convective system in Minnesota may still edge
into the far north per a few CAMs although output remains
inconsistent.  It appears much of the area is capped into this
afternoon with little forcing, therefore much of today is expected
to be dry.  However, a weak shortwave arrives by this evening with
some minor forcing which is likely to be sufficient for some
convective development this evening in western Iowa.  Despite
impressive instability values, mid level flow remains around 15-
20kts limiting deeper convective shear and widespread
organization. However, given the instability some limited threat
still exists for a downburst or hail development with the initial
strong updrafts.

Boundary sinks into the north on Wednesday with movement back north
by the end of the week.  There remains decent uncertainty in the
outcome of the forecast during the week given the daily convection
producing outflow boundaries which impact subsequent convection-
therefore confidence in any given solution is low. The heat and
humidity appear likely to continue in at least the southern third
of Iowa through much of the work week and into the weekend before
some relief and additional heat headlines may be needed.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 640 AM CDT Tue Aug 24 2021

Generally VFR conditions across much of central Iowa for the
duration of the forecast. There will be isolated to scattered
thunderstorms in the north today and across much of central Iowa
tonight. MVFR to IFR conditions are expected in and around
thunderstorms but the majority of the area will remain VFR. Winds
increase from the south to southwest today becoming lighter with
sunset this evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for
IAZ044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Aug 24, 3:10 AM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
310 AM CDT Tue Aug 24 2021

IAZ044>050-057>062-070>075-081>086-092>097-250815-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
310 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area today. Please visit
weather.gov/desmoines for more information.

Chances for storms will move through the state tonight. A few
strong to severe storms cannot be ruled out, with hail and wind
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for storms continue through the week and into the
weekend. A few strong to severe storms may be possible along with
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed in a few instances through the week.

IAZ004>007-015>017-023>028-033>039-250815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
310 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Chances for storms will move through the state tonight. A few
strong to severe storms cannot be ruled out, with hail and wind
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for storms continue through the week and into the
weekend. A few strong to severe storms may be possible along with
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed in a few instances through the week.

CURTIS

In the hours before

Special weather statement, Aug 24, 11:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1106 AM CDT Tue Aug 24 2021

IAZ004-005-015-241630-
Palo Alto IA-Kossuth IA-Emmet IA-
1106 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Emmet, western
Kossuth and northern Palo Alto Counties through 1130 AM CDT...

At 1106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iowa Lake to near Emmetsburg. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Iowa Lake around 1110 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9419 4302 9424 4313 9491 4350 9491
TIME...MOT...LOC 1606Z 273DEG 39KT 4353 9446 4314 9478

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Krull

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:30 AM CDTSpecial Weather StatementDMXKossuth, Winnebago45 min
Aug 24, 12:07 PM CDTSpecial Weather StatementDMXCerro Gordo, Hancock, Worth68 min
Aug 24, 12:26 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock49 min
Aug 24, 12:51 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright54 min
Aug 24, 1:18 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXButler57 min
Aug 24, 1:44 PM CDTSevere Thunderstorm WarningDMXButler31 min
Aug 24, 1:53 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer67 min
Aug 24, 2:17 PM CDTSpecial Weather StatementDMXButler28 min
Aug 24, 3:00 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer30 min
Aug 24, 3:28 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Marshall, Story47 min
Aug 24, 4:03 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Hardin, Marshall, Poweshiek, Tama57 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.